Colorado, 2009

Hail in Colorado, June 4, 2009

June 4, 2009 · NWS PUB · 2 events in 1 county or zone

Thunderstorms produced penny to nickel size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Thunderstorms produced penny to nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 4, 12:44 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 4, 12:44 PM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
144 PM MDT THU JUN 4 2009

.UPDATE...
UPDATED TO ADD SEVERE THUNDERSTORM WATCH FOR SOUTHEAST COLORADO
UNTIL 9 PM MDT.

&&

.SHORT TERM...
PARAMETERS COMING TOGETHER FOR SEVERE WEATHER...ESPECIALLY LARGE
HAIL...POSSIBLY UP TO 2.5 INCHES IN DIAMETER.

.LONG TERM...
NO UPDATES AT THIS TIME.

&&

.AVIATION...
NO UPDATES AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 444 AM MDT THU JUN 4 2009/

SHORT TERM...
(TODAY AND TONIGHT)

..SEVERE STORMS POSSIBLE OVER THE PLAINS THIS AFTERNOON...

CURRENTLY...UPPER RIDGE BUILDING SLOWLY INTO WESTERN COLORADO THIS
MORNING...WITH RATHER FLAT SURFACE PRESSURE GRADIENT OVER THE AREA.
ENOUGH MOISTURE IN PLACE FOR SOME PATCHY LIGHT FOG A FEW LOCATIONS
OVER THE PLAINS...BUT NOTHING TOO DENSE OR WIDESPREAD EXPECTED...AS
LOWER CIGS AND VISIBILITY OVER FAR NORTHEAST COLORADO SHOW LITTLE
SIGN OF EXPANDING SOUTHWARD.

TODAY...SURFACE PRESSURE GRADIENT REMAINS DIFFUSE...WITH PERHAPS A
WEAK LA JUNTA CYCLONE DEVELOPING BY AFTERNOON. MODELS SUGGEST LOW
LEVEL MOISTURE AND INSTABILITY WILL THUS BE SLOW TO MIX
EASTWARD...WITH RATHER SUBSTANTIAL CAPE (OVER 1000 J/KG) DEVELOPING
ALONG OR JUST EAST OF I-25 BY LATE AFTERNOON. 0-6KM SHEAR VALUES
CLIMB ABOVE 40 KNOTS AFTER 21Z...WITH WEAK LOW LEVEL SOUTHEASTERLY
UPSLOPE UNDER MODEST (30-40 KNOT) 500 MB NORTHWEST FLOW. MAIN
NEGATIVE FACTOR FOR STORMS IS LACK OF ANY WELL DEFINED SHORT-WAVE TO
TRIGGER/ENHANCE CONVECTION...THOUGH RIGHT REAR QUAD OF STRENGTHENING
UPPER LEVEL JET STREAK MAY ADD A SMALL AMOUNT OF UPWARD MOTION TO
NORTHERN SECTIONS OF THE PLAINS BY EARLY EVENING. WILL THUS COUNT ON
CONVECTION DEVELOPING OVER THE HIGHER TERRAIN STRENGTHENING AS IT
ENCOUNTERS DEEPER INSTABILITY OVER THE PLAINS...BUT WILL KEEP
COVERAGE ONLY ISOLATED TO LOW END SCATTERED DUE TO LACK OF UPPER
SUPPORT. A SUPERCELL OR TWO IS POSSIBLE...WITH MUCH OF THE PLAINS
OUTLOOKED IN THE LATEST SWODY1. WILL ADD SEVERE MENTION FOR EL PASO
COUNTY AND PLAINS TO THE EAST OF I-25...BUT NO SEVERE MENTION FOR
SOUTHERN I-25 CORRIDOR FROM KPUB TO KTAD...AS NARROW RIBBON OF DRIER
AIR MIXES TO THE SURFACE BY LATE IN THE DAY...LIMITING DEEPER
CONVECTION.

TONIGHT...LINGERING CONVECTION SHOULD DIE FAIRLY QUICKLY BY LATE
EVENING WITH LACK OF UPPER SUPPORT...SO WILL END POPS MOST AREAS BY
06Z. LOW AND MID LEVEL FLOW BECOMES INCREASINGLY WESTERLY
OVERNIGHT...WHICH SHOULD LIMIT STRATUS/FOG POTENTIAL. MADE ONLY
MINIMAL CHANGES TO GRIDS.  --10

LONG TERM...
(FRIDAY THROUGH WEDNESDAY)

..MAIN C51ENGE IS AMOUNT AND SEVERITY OF CONVECTION...

FRIDAY...UPPER TROUGH MOVES ONSHORE AND THE FLOW ALOFT
STRENGTHENS FROM THE WEST TO SOUTHWEST. MAIN C51ENGE FOR THE
PLAINS IS WHERE THE FRONT/DRY LINE WILL BE LOCATED. A WEAK TROUGH
MOVING INTO THE DAKOTAS DURING THE DAY WILL SEND ANOTHER COLD
FRONT INTO THE HIGH PLAINS...WHICH WILL APPROACH THE AREA DURING THE
AFTERNOON. TO THE NORTH AND EAST OF THIS FRONT...THERE WILL LIKELY
BE ENOUGH LOW LEVEL MOISTURE AND INSTABILITY FOR STRONG TO SEVERE
CONVECTION. THE 06Z NAM RUN HAS THE FRONT FROM KIOWA COUNTY
EXTENDING INTO NORTHERN EL PASO COUNTY. NAM HAS CAPES OVER 1000
J/KG JUST NORTH OF THE FRONT WITH BULK SHEARS OF 40 KNOTS. SPC HAS
THE SLIGHT RISK JUST NORTH OF THE CWA...WHICH IS REASONABLE GIVEN
THE CURRENT AND PAST NAM SOLUTIONS. GRIDS HAVE A TIGHT NORTH TO
SOUTH POP GRADIENT DURING THE AFTERNOON AND EVENING OVER EL PASO
..CROWLEY AND KIOWA COUNTIES. WHILE THE BULK OF THE SEVERE
WEATHER WILL BE TO THE NORTH OF THE CWA...WILL HAVE TO WATCH THE
POTENTIAL FOR A FEW STRONG TO SEVERE STORMS IN THE NORTHERN
PORTIONS OF THE PLAINS AND I-25 CORRIDOR. FOR THE REST OF THE
CWA...THERE WILL BE ENOUGH MOISTURE IN THE SOUTHWEST FLOW FOR SOME
SCATTERED POPS OVER THE CENTRAL AND SOUTHWEST MOUNTAINS.

SATURDAY AND SUNDAY...WITH THE TROUGH MOVING TO THE
NORTHEAST...SOUTHWEST FLOW ALOFT INCREASES. ANY LOW LEVEL MOISTURE
WILL MOVE TO THE NORTH OF THE CWA. SPC DAY THREE OUTLOOK HAS
SLIGHT RISK INTO NEBRASKA. ONLY KEPT ISOLATED POPS ON THE PLAINS
AS SOME RESIDUAL LOW LEVEL MOISTURE MAY PRODUCE ENOUGH CAPE TO
DEVELOP A STORM OR TWO. ON SUNDAY...SOUTHWEST FLOW WITH THE TROUGH
MOVING TO THE NORTH WILL KEEP THE LOWER LEVEL MOISTURE TO THE
NORTH OF THE CWA. IN THE MOUNTAINS...APPROACHING TROUGH AND MID
LEVEL MOISTURE WILL PRODUCE SCATTERED THUNDERSTORMS MAINLY OVER
THE CENTRAL AND SOUTHWEST MOUNTAINS.

MONDAY...TROUGH PASSING TO THE NORTH WILL SEND ANOTHER COLD
FRONT INTO THE PLAINS. TOO EARLY TO GET SPECIFIC...BUT THERE IS A
CHANCE FOR SOME SEVERE STORMS MONDAY. THERE WILL BE ENOUGH SHEAR
FOR SEVERE STORMS...AND MAIN QUESTION WILL BE THE INSTABILITY OF
THE LOWER LEVELS.

TUESDAY AND WEDNESDAY...MEAN RIDGE AXIS STAYS NEAR THE
REGION...WITH THE POTENTIAL FOR SOME COLD FRONT TO MOVE INTO THE
PLAINS. NORTH OF THESE FRONTS...UPSLOPE FLOW MAY BE UNSTABLE
ENOUGH TO PRODUCE STRONG TO SEVERE CONVECTION. WINDS AT 500MB WILL
BE FROM THE WEST AT 25 TO 40 KNOTS...WHICH WILL RESULT IN BULK
SHEARS OVER 30 KNOTS. --PGW--

AVIATION...PATCHY LIGHT (3-5SM) FOG THIS MORNING WILL RAPIDLY
DIMINISH...WITH VFR CONDITIONS THROUGH EARLY AFTERNOON. WILL SEE
USUAL CROP OF CONVECTION FORM OVER THE MOUNTAINS AFTER 18Z...WITH
VCTS AT ALL 3 TAF SITES AFTER 20Z. COULD SEE A STRONG STORM WITH
SOME HAIL AND BRIEF MVFR AT KCOS AROUND 22Z...WHILE STORMS NEAR KPUB
AND KALS LOOK LESS LIKELY TO PRODUCE HAIL...BUT COULD PRODUCE FAIRLY
STRONG GUSTY WINDS OVER 40 KNOTS. TSRA THREAT ENDS AFTER 03Z...AND
WITH INCREASING WESTERLY FLOW OVERNIGHT...EXPECT FOG/STRATUS
POTENTIAL TO BE MINIMAL.  --10

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

50/77
Hazardous weather outlook, Jun 4, 12:53 PM MST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
153 PM MDT THU JUN 4 2009

COZ058>089-093>099-052000-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
153 PM MDT THU JUN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS...SOME SEVERE...ARE EXPECTED ACROSS MUCH OF
SOUTHERN COLORADO THROUGH THIS EVENING. THE AREA MOST LIKELY TO
SEE SEVERE WEATHER INCLUDES EL PASO COUNTY AND ALL OF THE
SOUTHEAST COLORADO PLAINS. THE PRIMARY THREATS FROM ANY SEVERE
STORMS THIS AFTERNOON AND EVENING WILL BE HAIL 1 TO 2.5 INCHES IN
DIAMETER AND WIND GUSTS OVER 60 MPH...ALONG WITH BRIEF HEAVY RAIN
AND FREQUENT CLOUD TO GROUND LIGHTNING. ELSEWHERE...STORMS MAY
PRODUCE HAIL UP TO 3/4 INCH IN DIAMETER...WIND GUSTS TO 50 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. THUNDERSTORMS WILL LAST INTO
THE EVENING... ESPECIALLY OVER THE EASTERN PLAINS...WITH STORMS
ENDING IN MOST AREAS AFTER 9 PM MDT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
POSSIBLE EACH DAY. ON FRIDAY AND MONDAY...A FEW OF THE STORMS MAY
BECOME STRONG OVER THE EASTERN PLAINS AND INTERSTATE 25 CORRIDOR.
THE GREATEST CHANCES FOR STRONG STORMS ARE IN KIOWA AND EL PASO
COUNTIES...WITH DECREASING CHANCES FOR STRONG STORMS FURTHER TO
THE SOUTH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY OVER EL PASO COUNTY AND ALL OF THE SOUTHEAST COLORADO PLAINS
THROUGH 9 PM MDT.

50/77

In the hours before

Special weather statement, Jun 4, 12:27 PM MST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
127 PM MDT THU JUN 4 2009

COZ076-077-079-081>086-042000-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-COLORADO SPRINGS
VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-NORTHERN
EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500
FT-NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000
FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-TELLER
COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000
FT-WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-WET MOUNTAINS BETWEEN
6300 AND 10000 FT-
127 PM MDT THU JUN 4 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHEASTERN FREMONT COUNTY IN CENTRAL COLORADO
  SOUTHEASTERN TELLER COUNTY IN CENTRAL COLORADO
  EL PASO COUNTY IN EAST CENTRAL COLORADO
   THIS INCLUDES...COLORADO SPRINGS.
  NORTHWESTERN PUEBLO COUNTY IN SOUTHEAST COLORADO

AT 123 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM NEAR CALHAN TO SECURITY THEN
NORTH OF CANON CITY. THE STORMS WERE MOVING SOUTHEAST AT 15 TO 20
MPH. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE REGION THROUGH
9 PM. SOME OF THESE STORMS MAY BECOME SEVERE AS THEY MOVE SOUTHEAST
ACROSS THE AREA.

LOCATIONS IMPACTED INCLUDE...
  SCHRIEVER AFB.
  PEYTON.
  PETERSON AFB.
  MANITOU SPRINGS.
  FALCON.
  ELLICOTT.
  CALHAN.
  BLACK FOREST.
  AIR FORCE ACADEMY.
  COLORADO SPRINGS.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 80 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pueblo

When
June 4, 2:19 PM MST to 2:24 PM MST
Where
Pueblo County, 2.14 mi NE of Colorado City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.950, -104.830

Hail, Pueblo

When
June 4, 2:26 PM MST to 2:31 PM MST
Where
Pueblo County, 0.88 mi NW of Colorado City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.940, -104.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184044, 184045.